Better Labeling Could Help Thwart Acetaminophen Overdose

Release Date: May 3, 2011 | By Christe Bruderlin-Nelson, Contributing Editor
Research Source: American Journal of Preventive Medicine

HBNS: Better Labeling Could Help Thwart Acetaminophen Overdose - Image from Elenathewise on
Follow us on Facebook

While well known for relieving everyday aches and pains, few realize that when misused, acetaminophen can lead to acute liver failure and even death, often due to accidental overdose by an uninformed consumer. A new small study looked at what’s missing in consumer education about acetaminophen and how to overcome those gaps.

Lead author Jennifer King said the study “has demonstrated that consumers have very poor understanding of active ingredients and simultaneously offers a patient-centered strategy for packaging that uses icons and plain language to increase awareness of active ingredient and safe use.”

King is project lead for medication safety research for the Health Literacy and Learning Program in the division of internal medicine at Northwestern University. The study appears online and in the June issue of the American Journal of Preventive Medicine.

“Standard plain-language messages and icons designed to help consumers more quickly identify the active ingredient and maximum dose on traditionally text-heavy labels received positive feedback among a diverse group of consumers,” King said.

The authors say that acetaminophen overdose has overtaken viral hepatitis as the principal cause of acute liver failure. Acetaminophen overdose causes thousands of hospital admissions every year, many of them accidental.

Part of the problem might be labeling that usually contains unfamiliar abbreviations and a too-high reading level.

“We know that a vast majority of patients in the U.S. have low health literacy, yet we continue to provide package information at advanced reading levels,” said Rebecca Snead, executive vice president and CEO of the National Alliance of State Pharmacy Associations.

“The study also highlights an important issue that I think most health care professionals overlook — patients do not understand that acetaminophen is Tylenol,” Snead said. “When their doctor or pharmacist tells them to avoid acetaminophen or Tylenol-containing products, consumers are not aware that there are lots of acetaminophen-containing products without the Tylenol name on the package.”

Participants evaluated six different icons created by graphic artists, which aimed to increase understanding of maximum daily doses and active ingredients.  Researchers asked for feedback about the shape, color, clarity and meaning of each icon.

The researchers, who relied on both focus groups and individual interviews, evaluated 45 adults and considered factors like their knowledge of drugstore pain relievers and their literacy levels.

“It is important for consumers to know what they are taking and how to use medications safely,” King said. “One of the most pertinent and rapid responses to educating consumers on acetaminophen is to seek uniformity in use of warning messages and any potential icons across all acetaminophen-containing over-the-counter and prescription products.”

TERMS OF USE: This story is protected by copyright. When reproducing any material, including interview excerpts, attribution to the Health Behavior News Service, part of the Center for Advancing Health, is required.

# # #

For More Information:

Reach the Health Behavior News Service, part of the Center for Advancing Health, at or (202) 387-2829.

American Journal of Preventive Medicine: Contact the editorial office at (858) 534-9340 or

King, JP, et al. Developing consumer-centered, nonprescription drug labeling: a study in acetaminophen. Am J Prev Med 40(6), 2011.

Tags for this article:
Prescription Drugs   Participate in your Treatment   Accidents and Safety  

Comments on this article
Please note: CFAH reserves the right to moderate all comments posted to the Health Behavior News Service. Any inappropriate postings will be removed.

SonjaKathryna says
May 3, 2011 at 3:04 PM

Thank you for acknowledging the importance of checking the labels of every medication in the cabinet. So many have been injured from accidental overdose of acetaminophen (Tylenol) – - and if they had been educated beforehand, perhaps they would have been more careful. Regards, Sk